Texas, 2025

Flash Flooding and Hail in Texas, April 29 to 30, 2025

April 29 to 30, 2025 · NWS AMA · 5 events in 4 counties and zones

A cold front moved through the combined Panhandles early in the morning of April 29th. Storms developed ahead of the front and some produced severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the combined Panhandles early in the morning of April 29th. Storms developed ahead of the front and some produced severe hail and wind. Heavy rainfall led to some flash flooding. As a weather disturbance crossed the region during the afternoon of April 30th, a few storms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 3:10 AM CST, 15 minutes earlier. Its key messages:

  • Issued at 404 AM CDT Tue Apr 29 2025 Thunderstorms are ongoing this morning with more anticipated later today. The best chances for severe storms are actually with this morning convection. Lower chances exist later on today. A cold front moving through this morning will keep high temperatures bound to the 60's range this afternoon. Showers and thunderstorms will continue throughout the day on Wednesday. Then for the rest of the week, continued chances for thunderstorms exists.
Area forecast discussion, Apr 29, 3:10 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
410 AM CDT Tue Apr 29 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 404 AM CDT Tue Apr 29 2025

Thunderstorms are ongoing this morning with more anticipated
later today. The best chances for severe storms are actually with
this morning convection. Lower chances exist later on today.

A cold front moving through this morning will keep high temperatures
bound to the 60's range this afternoon.

Showers and thunderstorms will continue throughout the day on
Wednesday. Then for the rest of the week, continued chances for
thunderstorms exists.

&&

.SHORT TERM ...
(Today through Wednesday night)
Issued at 404 AM CDT Tue Apr 29 2025

Tonight, the cold front continues it's track through our CWA with
winds turning northeasterly in it's wake. At the time of this
writing, the front has passed through the Oklahoma Panhandle and
continues through the Texas Panhandle. A few overnight storms are
possible around and ahead of the front. A few CAMs even show some
elevated convection behind the front as well. A sufficient mixed
layer environment is present to allow storms to become severe,
with hail and damaging winds as the primary threat. The cold front
should also help storms overcome the present CIN, but it might
not be enough. Since the front is progressing quicker than
guidance predicted, we might not see these storms materialize in
the favorable environment they need to become severe.

Today... Low clouds will hang around through parts of the day,
but we could see brief moments of clearing during the afternoon.
This will allow for scattered thunderstorms to form across the
combined Panhandles. The best severe potential still exists for
the southeastern Texas Panhandle; however, given how quickly frontal
progression is today, severe storms may not manifest anywhere in
our area this afternoon. We may only witness elevated convection
as we sit well behind the cold front. High temperatures today
should still range in the 60's; and with spotty moments of
clearing this afternoon, it may be enough for some places to reach
the mid to upper 60's.

Tomorrow, the center of the H500 low tracks across the CWA.
Multiple rounds of showers and thunderstorms are forecast to
develop throughout the day. Storms may be more widespread during
the morning hours. Afterward we should encounter a bit of a break
and clearing cloud coverage before the next round begins in the
late afternoon and into the evening. Our best shot at severe
storms will be during the late afternoon where we can utilized the
maximum of day time heating to increase SBCAPE. Still, it may be
difficult for storms to reach severe limits when temperatures may
only reach 70 degrees. If a couple of storms manage to overcome
these obstacles, hail and damaging winds will be the primary
hazards. Given the amount of rainfall the Panhandles are expected
to receive, flooding will also become a concern. This is
especially true for locations that have already obtained over 2
inches of rainfall from last weekend.

Rangel

&&

.LONG TERM ...
(Thursday through Monday)
Issued at 404 AM CDT Tue Apr 29 2025

A series of upper troughs are forecast to continue across the CWA
in the extended. An ample moisture stream from the Gulf of
America will aid in daily thunderstorm chances through the whole
long term period. High temperatures should be near average in the
70's during this period, with the exception of Friday, since a
cold front is expected to impact the Panhandles the morning of.
Long range guidance is still keen on generating a deep mid level
cyclone and brining it into our area late into the extended
period. However, the timing of this large scale trough has been
retreating over the past several runs. Now impacts may not occur
until Tuesday, but we will continue to monitor trends to the if
this changes further.

Rangel

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Tue Apr 29 2025

VFR conditions continue through the early morning hours, but low
clouds could enter the TAF sites as early as 15Z. MVFR and
eventually IFR conditions are expected to impact the region this
afternoon and continue into Wednesday. Scattered thunderstorms are
also possible at all sites today. The highest likelihood will be
late tonight, however; AMA and GUY may see some limited
thunderstorm activity this afternoon.

Rangel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  49  72  45 /  30  70  70  30
Beaver OK                  64  48  72  45 /  40  50  70  40
Boise City OK              61  41  71  41 /  20  20  60  20
Borger TX                  64  51  76  46 /  30  70  70  30
Boys Ranch TX              61  48  73  43 /  20  60  70  20
Canyon TX                  61  49  72  43 /  30  70  70  20
Clarendon TX               63  51  71  48 /  50  80  70  20
Dalhart TX                 60  43  71  41 /  10  30  60  20
Guymon OK                  63  45  72  43 /  30  40  60  30
Hereford TX                63  48  72  43 /  20  60  60  10
Lipscomb TX                61  51  72  48 /  50  80  70  40
Pampa TX                   60  50  71  47 /  40  80  70  30
Shamrock TX                64  52  72  48 /  60  90  80  40
Wellington TX              66  54  72  48 /  80  90  80  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...55
LONG TERM....55
AVIATION...55
Hazardous weather outlook, Apr 29, 2:12 AM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
312 AM CDT Tue Apr 29 2025

OKZ001>003-TXZ001>020-317-292015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
312 AM CDT Tue Apr 29 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Severe Thunderstorms Watch is in affect for Lipscomb, Hemphill,
and Wheeler counties until 10 AM today for the potential of
severe thunderstorms early this morning. Additional storms are
possible later this afternoon in the southeastern Texas Panhandle.
Some could become severe. The primary hazards today will be hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance for strong to severe thunderstorms on
Wednesday across portions of the Texas and Oklahoma Panhandles.
The primary hazards with any severe thunderstorms will be large
hail and damaging winds.

Thunderstorms chances continue each day from Thursday through
Monday across the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 29, 3:00 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
400 AM CDT Tue Apr 29 2025

TXZ005-009-010-014-290930-
Hemphill TX-Gray TX-Roberts TX-Lipscomb TX-
400 AM CDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIPSCOMB...
NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND HEMPHILL COUNTIES
THROUGH 430 AM CDT...

At 400 AM CDT, Doppler radar was tracking a strong thunderstorm over
Miami, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Higgins, Canadian, Lora, Glazier, Codman, Lake Marvin, and Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3562 10046 3562 10054 3559 10054 3554 10070
      3570 10085 3625 10000 3577 10000
TIME...MOT...LOC 0900Z 236DEG 46KT 3569 10063

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
April 29, 3:25 AM CST to 3:29 AM CST
Where
Gray County, 2.36 mi NNE of Pampa
Measured
1.5 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.560, -100.950

Quarter to half dollar size hail fell over a five minute period just to the northeast of Pampa.

Flash Flood, Gray

When
April 29, 3:30 AM CST to 4:30 AM CST
Where
Gray County, 2.25 mi N of Pampa to 2.74 mi N of Pampa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.563, -100.969

Heavy rainfall resulted in up to eight inches of standing water along 23rd and 25th avenues on the north side of Pampa.

Flash Flood, Roberts

When
April 29, 4:37 AM CST to 6:00 AM CST
Where
Roberts County, 6.88 mi WSW of Codman to 6.93 mi WSW of Codman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.620, -100.870

At least four to five inches of flowing water occurred across the intersection of FM2391 and County Line Road.

Hail, Hutchinson

When
April 30, 6:07 PM CST to 6:10 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -101.600

Nickel to quarter size hail fell for a few minutes in Fritch.

Thunderstorm Wind, Ochiltree

When
April 30, 6:55 PM CST
Where
Ochiltree County, 1.11 mi E of Perryton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.400, -100.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255826, 1255830, 1255827, 1255832, 1255835.